Overdosage with labetalol hydrochloride injection causes excessive hypotension that is posture sensitive, and sometimes, excessive bradycardia. Patients should be placed supine and their legs raised if necessary to improve the blood supply to the brain. If overdosage with labetalol hydrochloride follows oral ingestion, gastric lavage maybe useful for removal of the drug shortly after ingestion.
The following additional measures should be employed if necessary: Excessive bradycardia: Administer atropine or epinephrine.
Cardiac failure: Administer a digitalis glycoside and a diuretic. Dopamine or dobutamine may also be useful.
Hypotension: Administer vasopressors, e.g. norepinephrine. There is pharmacological evidence that norepinephrine may be the drug of choice.
Bronchospasm: Administer epinephrine and/or an aerosolized beta2-agonist.
Seizures: Administer diazepam.
In severe beta-blocker overdose resulting in hypotension and/or bradycardia, glucagons has been shown to be effective when administered in large doses (5 to 10 mg rapidly over 30 seconds, followed by continuous infusion of 5 mg/hr that can be reduced as the patient improve.
The acute lethal dose of labetalol hydrochloride in humans is not known. The oral LD50 of labetalol hydrochloride is approximately 0.6, greater than 2, and greater than 1 g/kg in mice, rats, and dogs, respectively. The IV LD50 in these species is about 50-60 mg/kg.